Minnesota, 2015

Damaging Winds and High Wind in Minnesota, June 22, 2015

June 22, 2015 · NWS FSD · 10 events in 6 counties and zones

Damaging winds, directly and indirectly associated with thunderstorms, were reported at several locations in southwest Minnesota near and a little after sunrise on the morning of June 22nd. The damaging winds not directly with storms had spread away from storms some distance to the west.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Damaging winds, directly and indirectly associated with thunderstorms, were reported at several locations in southwest Minnesota near and a little after sunrise on the morning of June 22nd. The damaging winds not directly with storms had spread away from storms some distance to the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 22, 2:37 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 2:37 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT MON JUN 22 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 337 AM CDT MON JUN 22 2015

THE TWO SHORT WAVES...ONE MOVING ACROSS ND AND SOUTHERN MANITOBA...
AND THE OTHER MOVING ACROSS SD...HAVE INDEED PHASED TOGETHER AS
EXPECTED. CONVECTION HAS LIT UP LIKE A CHRISTMAS TREE AT THIS TIME
ACROSS NORTHERN AND CENTRAL/WEST CENTRAL SD...WITH THE STORMS MOVING
RAPIDLY EASTWARD. WIND IS STILL THE PRIMARY THREAT WITH THE 700MB
FLOW AROUND 45 KNOTS. AND AS SAID YESTERDAY...WE STILL HAVE A 50 TO
55 KNOT LOW LEVEL JET IN NEBRASKA FEEDING INTO 25 TO 30 KNOTS ACROSS
THE SIOUX FALLS FORECAST AREA PROVIDING NOT ONLY GOOD INFLOW FOR THE
STORMS BUT ALSO STRONG SPEED CONVERGENCE. THERE IS A COUPLE OF
THINGS TO CONSIDER HOWEVER WHICH COULD POTENTIALLY LIMIT SOME WIND
POTENTIAL. FIRST...THE AFOREMENTIONED LOW LEVEL JET DOES BEND TO A
WSW DIRECTION AHEAD OF THE COLD FRONT BY 12Z...WHERE AS NOW IT IS
MORE OUT OF THE SW AND SSW. THEREFORE SOME OF THE STRONGEST INFLOW
COULD ACTUALLY GET CUTOFF VERY LATE TONIGHT AS THE STORMS APPROACH I
29. THE OTHER LIMITING FACTOR IS THE DEPTH OF THE TEMPERATURE
INVERSION. IT IS NOT TOO BAD THROUGH 09Z OR 10Z...AVERAGING A DEPTH
OF AROUND 1 KM...SHALLOW ENOUGH THAT THE WIND CAN PUNCH THROUGH. BUT
BY 12Z...THE INVERSION STRENGTHENS ACCORDING TO THE MODELS CLOSER TO
A DEPTH OF 1.5 KM WITH A SHARPER INVERSION...WHICH THE ACTIVITY BY
THEN WILL BE CLOSE TO I 29. SO THESE FACTORS WILL NEED WATCHED. WITH
BULK SHEAR VECTORS AROUND 50 TO 60 KNOTS...SURE AM THINKING THAT
SEVERE WIND IS A THREAT.

OTHERWISE THE BULK OF THE DAY WILL SEE DECREASING CLOUDS...AND MILD
TEMPERATURES IN THE 80S. THE COLD AIR ADVECTION AND NORTHWEST WINDS
ARE A LITTLE STRONGER TODAY THEN THEY WERE ON SATURDAY. BUT GOOD
MIXING WILL STILL ALLOW FOR STRONG WARMING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 337 AM CDT MON JUN 22 2015

TUESDAY LOOKS TO BE RELATIVELY QUIET WITH HIGH PRESSURE MOVING
ACROSS THE REGION. BY LATE IN THE AFTERNOON AS THE HIGH SHIFTS OFF
TO THE EAST...MODELS SUGGEST MID LEVEL MOISTURE WOULD INCREASE TO
THE POINT THAT THE ATMOSPHERE WOULD BE UNSTABLE LIFTING FROM NEAR
700 MB.  LEFT A LOW CHANCE POP THROUGH THE LATE AFTERNOON HOURS...
NEAR SIOUX CITY...WITH BETTER CHANCES OVERNIGHT AS MID LEVEL
MOISTURE CONTINUES TO INCREASE.

WITH THAT SAID. ...CONVECTION CHANCES ARE STILL FAR FROM A GUARANTEE
AS PRIMARY WARM FRONT LOOKS TO BE SITUATED FURTHER TO THE SOUTH
ALONG I-80 WITH THE LOW LEVEL JET FOCUSED SOUTH OF THE FRONT.  IF
CONVECTION IS ABLE DEVELOP WITH THESE TWO FEATURES...WILL LIKELY BE
LEFT HIGH AND DRY LIKE THE ECMWF SUGGESTS.

WEDNESDAY IS CONDITIONAL...BUT HAVE A COLD FRONT MOVING THROUGH IN
AFTERNOON AND EVENING HOURS.  HAVE THE POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION WITH THE FRONTAL PASSAGE...THOUGH THERE IS A
SIZABLE CAP THAT NEEDS TO BE OVERCOME.  FOR NOW...HAVE LEFT POPS IN
THE MID RANGE.

FLOW PATTERN TRANSITIONS TO NORTHWESTERLY IN THE MID-UPPER LEVELS
THURSDAY THROUGH THE WEEKEND AS STRONG UPPER RIDGE BUILDS OVER THE
WESTERN CONUS. WITH WEAK WAVES SLIDING THROUGH THE FLOW...WILL KEEP
LOW PRECIP CHANCES IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY
NIGHT. TEMPERATURES WILL BE WITHIN A FEW DEGREES OF NORMAL FOR LATE
JUNE...WITH HIGHS LARGELY IN THE UPPER 70S TO LOWER 80S AND LOWS IN
THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 700 PM CDT SUN JUN 21 2015

MAIN CONCERNS THIS PERIOD WILL BE THE THUNDERSTORM THREAT AND
POTENTIAL FOR STRONG WINDS AND HAIL. THE BEST CHANCES FOR THIS
ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 90...CLOSEST TO
MIDNIGHT TO 2 AM NEAR KHON AND 3 AM TO 6 AM AROUND KFSD. AFTER
THIS CLOUDS WILL GRADUALLY CLEAR AND WINDS WILL LIKELY GUST TO 25
TO 30 MPH AT TIMES MONDAY AFTERNOON FROM THE NORTH AND NORTHWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM... /JH
AVIATION...08
Hazardous weather outlook, Jun 21, 5:29 PM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT SUN JUN 21 2015

SDZ038>040-052>061-222330-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT
STRONG THUNDERSTORMS WILL DEVELOP OVER NORTHWEST SOUTH DAKOTA AND
SOUTHERN NORTH DAKOTA THIS EVENING. THE STORMS ARE EXPECTED TO
CONTINUE TO DEVELOP SOUTHEAST...LIKELY FORMING INTO A LINE. THE
HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT
MIDNIGHT TO 3 AM WHEN WINDS TO 75 MPH AND HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ062-
065>067-222330-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN-
LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

AN ORGANIZED CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE
SOUTHEAST INTO THE AREA LATE TONIGHT...WITH THE BEST CHANCE
BETWEEN 2 AM AND 6 AM. THE MAIN THREATS WITH ANY OF THESE STORMS
WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ020>022-031-032-NEZ013-014-SDZ050-063-064-068>071-222330-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY SD-UNION-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT...ESPECIALLY AFTER 3 AM. THE MAIN THREATS WILL BE WIND
GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 22, 3:58 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND GST     3 NNW SIOUX FALLS       43.58N 96.74W
06/22/2015  M69 MPH          MINNEHAHA          SD   ASOS

&&

AF
Local storm report, Jun 22, 3:59 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 AM     TSTM WND GST     3 WNW ROWENA            43.54N 96.62W
06/22/2015  E80 MPH          MINNEHAHA          SD   NWS EMPLOYEE

&&

AF
Local storm report, Jun 22, 4:04 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     TSTM WND GST     1 ENE GARRETSON         43.72N 96.49W
06/22/2015  E65 MPH          MINNEHAHA          SD   TRAINED SPOTTER

            10 IN DIAMETER TREE DOWN

&&

AF
Local storm report, Jun 22, 4:49 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND GST     1 NNE GEORGE            43.35N 96.00W
06/22/2015  M75 MPH          LYON               IA   PUBLIC

&&

AF
Local storm report, Jun 22, 4:52 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     TSTM WND GST     1 S HARRIS              43.43N 95.43W
06/22/2015  E60 MPH          OSCEOLA            IA   EMERGENCY MNGR

&&

AF
Local storm report, Jun 22, 4:53 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     NON-TSTM WND GST 3 NNW SIOUX FALLS       43.59N 96.74W
06/22/2015  M63 MPH          MINNEHAHA          SD   ASOS

&&

AF

The radar

The Sioux Falls radar (KFSD), 135 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

8 high wind, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cottonwood

When
June 22, 4:56 AM CST
Where
Cottonwood County, 0.85 mi SE of Windom Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
43.910, -95.110

Thunderstorm Wind, Cottonwood

When
June 22, 5:02 AM CST
Where
Cottonwood County, 0.69 mi N of Mountain Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.940, -94.930

Thunderstorm winds caused tree damage.

High Wind, Rock

When
June 22, 5:14 AM CST
Where
Rock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

High winds not directly associated with thunderstorms produced a measured gust to 60 mph at Luverne Airport.

High Wind, Lyon

When
June 22, 5:15 AM CST
Where
Lyon forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

High winds not directly associated with thunderstorms produced a measured gust to 66 mph at Marshall Airport.

High Wind, Murray

When
June 22, 5:33 AM CST
Where
Murray forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

High winds not directly associated with thunderstorms produced a measured gust to 67 mph at Slayton Airport.

High Wind, Rock

When
June 22, 5:33 AM CST
Where
Rock forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

High winds not directly associated with thunderstorms produced a measured gust to 63 mph at Luverne Airport.

High Wind, Nobles

When
June 22, 5:35 AM CST
Where
Nobles forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

High winds not directly associated with thunderstorms produced a measured gust to 63 mph at Worthington Airport.

High Wind, Cottonwood

When
June 22, 5:54 AM CST
Where
Cottonwood forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

High winds not directly associated with thunderstorms produced a measured gust to 68 mph at Windom Airport.

High Wind, Nobles

When
June 22, 5:55 AM CST
Where
Nobles forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

High winds not directly associated with thunderstorms produced a measured gust to 74 mph at Worthington Airport. The winds tore the roof off the arena at the Nobles County fairgrounds.

High Wind, Jackson

When
June 22, 6:14 AM CST
Where
Jackson forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

High winds not directly associated with thunderstorms produced a measured gust to 76 mph at Jackson Airport. The winds caused damage to trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583511, 583514, 583516, 583517, 583518, 583521, 583522, 583523, 583524, 583525.